Sustained Corticosteroid-Induced Mania and Psychosis Despite Cessation: A Case Study and Brief Literature Review
|Mary Gable1* and Dwayne Depry DO2|
|1Psychiatry Department, UCSF Fresno, USA|
|2Chief of Inpatient Psychiatry, VA Central California, USA|
|Corresponding Author :||Mary Gable
Psychiatry Department, UCSF Fresno
155 North Fresno Street, Fresno CA 93701, USA
Tel: +1 559-499-6400
E-mail: [email protected]
|Received June 04, 2015; Accepted June 18, 2015; Published June 20, 2015|
|Citation: Gable M, Dwayne Depry DO (2015) Sustained Corticosteroid-Induced Mania and Psychosis Despite Cessation: A Case Study and Brief Literature Review. J Clin Case Rep 5:546. doi:10.4172/2165-7920.1000546|
|Copyright: © 2015 Gable M, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.|
Objective: Corticosteroids generally result in short-lasting neuropsychiatric symptoms following cessation, but
the following case highlights an unusually long-lasting course of symptoms in a patient following near immediate
cessation of medication, despite medication management and electroconvulsive therapy. The case presentation
will be followed by a discussion of the presentation, treatment, mechanism, and management of steroid induced
Methods: The patient was followed from symptom onset to resolution.
Results: The patient’s symptom course was unusually long and required a long course of multi-modal therapy.
Conclusions: Corticosteroids are commonly used medications both in a wide variety of medical settings,
and despite this, their neuropsychiatric effects are poorly understood. The affective and behavioral symptoms, in
particular mania and psychosis, can be unpredictable and challenging to treat as in our patient, who developed a
long lasting psychotic episode on high dose steroids, despite having tolerated them multiple times in the past and
whose very marked symptoms persisted, despite discontinuation and treatment for almost 6 months.